Utah, 2004

Hail in Utah, October 5, 2004

October 5, 2004 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 5, 2:26 AM MST, 8 hours 4 minutes earlier.

Area forecast discussion, Oct 5, 2:26 AM MST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MDT TUE OCT 5 2004

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
SATELLITE AND RADAR IMAGERY TELL THE STORY FOR TODAY AS A VIGOROUS
LITTLE SHRTWV MOVES INTO THE FOUR CORNERS REGION THIS MORNING.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHERN
HALF OF THE FA AND WL CONTINUE THROUGH THIS MORNING AS THE WAVE
MOVES SLOWLY E.  REPORTS OF SNOW FALLING IN AND AROUND TELLURIDE
THIS MORNING...SUGGESTS SNOW LEVELS DOWN TO AROUND 9K IN THE HEAVIER
CONVECTIVE SHOWERS...ALTHOUGH ACCUMULATING SNOW WL GENERALLY BE
ABOVE 10K...WITH AMOUNTS LESS THAN 2 INCHES.  SYSTEM IS TIGHTLY
PACKED AND AREAL COVERAGE OF PRECIPITATION WILL BE CONFINED ALONG
AND SOUTH OF INTERSTATE 70 FOR MOST OF THE DAY. HOWEVER...DIURNALLY
DRIVEN CONVECTION WL ALSO FIRE OVER THE NORTHERN ZONES THIS
AFTERNOON. CAPE VALUES INCREASE TO BETWEEN 500 AND 600 J/KG IN THE
FOUR CORNERS REGION BY EARLY THIS AFTERNOON...AND WITH COLD
POOL ALOFT ASSOCIATED WITH THE SHRTWV TROUGH MOVING OVERHEAD AND
DECENT DIRECTIONAL SHEAR FOR OUR REGION...EXPECT TO SEE A FEW
MARGINALLY SEVERE STORMS LATER TODAY...WITH LARGE HAIL THE PRIMARY
THREAT. WL HIGHLIGHT THIS POTENTIAL IN THE MORNING HAZARDOUS WEATHER
OUTLOOK.

THE FOCUS OF PRECIPITATION WL SHIFT EAST TO ALONG THE DIVIDE
TONIGHT AS THE SHRTWV LIFTS ENE OUT OF THE REGION. WEDNESDAY SETTING
UP TO BE A FAIRLY DRY DAY ACROSS THE FA...WITH DIURNALLY DRIVEN
SHOWERS CONFINED TO THE HIGHER ELEVATIONS. TEMPS WL REBOUND BACK TO
SEASONAL NORMS AFTER A COOLER DAY TODAY THANKS TO CLOUD COVER.
MOSTLY DRY AND COOL CONDITIONS THEN IN STORE WEDNESDAY NIGHT AS
WEAK RIDGING BUILDS INTO THE AREA.

.LONG TERM (THURSDAY-MONDAY)...

THU-FRI: HIGH AND SOME MID LEVEL CLOUDS WILL MOVE ACROSS THE NRN
THIRD OF THE FORECAST THU AS A SHORTWAVE SKIRTS ACROSS THE NRN
ROCKIES BUT NO PCPN EXPECTED. MOISTURE SHOULD LINGER IN SAN JUANS FOR
SOME CLOUDS THERE AS WELL. RIDGE BUILDS IN THU NIGHT/FRI. GFS PUTS
LIGHT AMTS OF PCPN OVER THE MTNS FRI AFTN BUT DISCOUNTED FOR NOW.
WEAKER FLOW ALOFT THU AND FRI WILL LIKELY LIMIT SMOKE DISPERSION FOR
ANY PRESCRIBED BURNS. STRONGER PAC LOW DROPS DOWN FROM THE GULF OF AK
TO THE PAC NW COAST BY FRI EVE.

SAT-MON: CONFIDENCE DECREASED AS MODEL SOLUTIONS DIFFER FROM PREV
RUNS AND EACH OTHER. DGEX AND GFS NOW SPLIT TROUGH WITH CUT-OFF LOW
FORMING OVER THE FAR WEST...DGEX ALONG THE WEST COAST. ECWMF NOW
KEEPS THE TROUGH AS AN OPEN WAVE THOUGH WITH A SPLITTY FLOW
SIGNATURE. PREV SHIFT APPEARED TO LEAN TOWARD THE GFS AND WILL DO THE
SAME HERE AS ITS TREND IS SUPPORTED BY THE 18Z DGEX. THUS...ONLY
RELATIVELY MINOR TWEAKS TO THE GRIDS THIS PERIOD. WILL KEEP SAT DRY
WITH JUST LOW POPS ON SUN...THEN INCREASING TO SLIGHT CHANCE/CHANCE
FOR MONDAY AS FORECAST AREA IN THE DIFFLUENT AREA NE OF THE LOW
CENTER. HOWEVER...18Z DGEX IS SO FAR WEST THAT PCPN MAY STAY TO THE
WEST OF US.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/JAD
Hazardous weather outlook, Oct 5, 4:45 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE OCT 5 2004

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO AND
EASTERN UTAH TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE MOST
NUMEROUS ACROSS SOUTHWEST COLORADO...GENERALLY OVER AND SOUTH OF THE
SAN JUAN MOUNTAINS. A FEW OF THE STORMS WILL PRODUCE HAIL UP TO 1/2
INCH IN DIAMETER AND BRIEF HEAVY RAINFALL. OCCASIONAL SNOW SHOWERS
WILL ALSO FALL OVER THE HIGHER MOUNTAINS WITH SNOW ACCUMULATIONS UP
TO 2 INCHES POSSIBLE ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH WEDNESDAY AFTERNOON AND EVENING. DRY
WEATHER IS THEN EXPECTED TO LAST FROM THURSDAY THROUGH EARLY SUNDAY.
DURING THE DAY ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER MOUNTAINS AND SPREAD INTO THE VALLEYS BY LATE
IN THE DAY. MONDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO ALL OF EASTERN UTAH AND WESTERN COLORADO AS A DEVELOPING STORM
BUILDS OVER THE GREAT BASIN. ANY THUNDERSTORMS THROUGH THE PERIOD
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN THE FOUR CORNERS REGION THIS
AFTERNOON AS STRONGER THUNDERSTORMS DEVELOP OVER THE AREA. SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN...ANY SIZE HAIL AND
ANY ACCUMULATING SNOWFALL.

JDC

The radar

The Grand Junction radar (KGJX), 163 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Juan

When
October 5, 10:30 AM MST to 10:40 AM MST
Where
San Juan County, 14 mi NW of Monticello
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -109.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426453.